Recurrent venous thromboembolism and abnormal uterine bleeding with anticoagulant and hormone therapy use

Ida Martinelli, Anthonie W A Lensing, Saskia Middeldorp, Marcel Levi, Jan Beyer-Westendorf, Bonno Van Bellen, Henri Bounameaux, Timothy A. Brighton, Alexander T. Cohen, Mila Trajanovic, Martin Gebel, Phuong Lam, Philip S. Wells, Martin H. Prins

Research output: Contribution to journalArticle

Abstract

Women receiving vitamin K antagonists (VKAs) require adequate contraception because of the potential for fetal complications. It is unknown whether the use of hormonal therapy, especially those containing estrogens, is associated with recurrent venous thromboembolism (VTE) during anticoagulation. Despite the absence of data, World Health Organization guidelines state that use of estrogen-containing contraceptives confers an "unacceptable health risk" during established anticoagulation for VTE. We compared the incidences of recurrent VTE and abnormal uterine bleeding with and without concomitant hormonal therapy in women aged

Original languageEnglish
Pages (from-to)1417-1425
Number of pages9
JournalBlood
Volume127
Issue number11
DOIs
Publication statusPublished - Mar 17 2016

ASJC Scopus subject areas

  • Hematology
  • Biochemistry
  • Cell Biology
  • Immunology

Fingerprint Dive into the research topics of 'Recurrent venous thromboembolism and abnormal uterine bleeding with anticoagulant and hormone therapy use'. Together they form a unique fingerprint.

  • Cite this

    Martinelli, I., Lensing, A. W. A., Middeldorp, S., Levi, M., Beyer-Westendorf, J., Bellen, B. V., Bounameaux, H., Brighton, T. A., Cohen, A. T., Trajanovic, M., Gebel, M., Lam, P., Wells, P. S., & Prins, M. H. (2016). Recurrent venous thromboembolism and abnormal uterine bleeding with anticoagulant and hormone therapy use. Blood, 127(11), 1417-1425. https://doi.org/10.1182/blood-2015-08-665927